Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 261, NWS Pueblo, CO

August 16, 2024Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2024, 6:57 PM MDT for Las Animas County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2024, 6:57 PM MDT (00:57 UTC)
Expired
Aug 16, 2024, 7:19 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 135 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WUUS55 KPUB 170057
SVRPUB
COC071-170145-
/O.NEW.KPUB.SV.W.0261.240817T0057Z-240817T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
657 PM MDT Fri Aug 16 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central Las Animas County in southeastern Colorado...

* Until 745 PM MDT.

* At 656 PM MDT, a severe thunderstorm was located 13 miles northwest
  of Kim, or 42 miles north of Des Moines, moving northeast at 25
  mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  east central Las Animas County north of highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3724 10362 3738 10369 3762 10341 3738 10319
TIME...MOT...LOC 0056Z 235DEG 22KT 3735 10357 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

KT
2 follow-up statements
344 
WWUS55 KPUB 170111
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
711 PM MDT Fri Aug 16 2024

COC071-170145-
/O.CON.KPUB.SV.W.0261.000000T0000Z-240817T0145Z/
Las Animas CO-
711 PM MDT Fri Aug 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL LAS ANIMAS COUNTY...

At 711 PM MDT, a severe thunderstorm was located 11 miles northwest
of Kim, or 43 miles south of North La Junta, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3726 10357 3738 10363 3760 10339 3756 10336
      3738 10320
TIME...MOT...LOC 0111Z 245DEG 16KT 3735 10351 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KT
523 
WWUS55 KPUB 170119
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
719 PM MDT Fri Aug 16 2024

COC071-170129-
/O.CAN.KPUB.SV.W.0261.000000T0000Z-240817T0145Z/
Las Animas CO-
719 PM MDT Fri Aug 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAS ANIMAS COUNTY
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3726 10357 3738 10363 3760 10339 3756 10336
      3738 10320
TIME...MOT...LOC 0118Z 235DEG 22KT 3738 10346 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:41 PM MDT, 1 hour 16 minutes earlier. Its key messages:

  • Hot on Saturday, with a slight upturn in thunderstorm chances over the mountains, mainly along the Continental Divide.
  • Monsoonal moisture returns Sunday, with above normal temperatures and daily chances for showers and thunderstorms persisting through next week.
Area forecast discussion, Aug 16, 5:41 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
541 PM MDT Fri Aug 16 2024

.KEY MESSAGES...

- Hot on Saturday, with a slight upturn in thunderstorm chances
  over the mountains, mainly along the Continental Divide.

- Monsoonal moisture returns Sunday, with above normal
  temperatures and daily chances for showers and thunderstorms
  persisting through next week.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 211 PM MDT Fri Aug 16 2024

Currently...Building upper ridge over the area today was suppressing
convection at most locations, and only storms noted at mid-afternoon
were over the OK Panhandle along a weak surface boundary which
slipped through the plains overnight. Despite building
heights/warming mid-levels, afternoon temps have lagged forecasts a
few degf so far today, especially on the plains behind the front.

Tonight...will keep some very low pops going this evening along the
NM and OK border east of Trinidad, as HRRR hints at outflow from
storms to the south potentially forcing a brief/windy storm through
sunset. Elsewhere, expect mostly clear skies and seasonably mild
overnight min temps.

Tonight...Upper ridge continues to build across CO through the day,
with axis drifting slowly eastward toward the KS border by evening.
This set-up should allow at least a minor uptick in available
moisture across the western half of CO, leading to the reappearance
of afternoon thunderstorms, especially along the Continental Divide.
Expect most activity to produce more wind than rain as low levels
will be slow to moisten, with lightning the main hazard with most
storms, especially over any higher exposed peaks. Temperatures
Saturday will climb as heights rise, and maxes deep into the 90s to
low 100s are likely on the plains, with 80s widespread over interior
valleys and lower mountain zones.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 211 PM MDT Fri Aug 16 2024

Saturday Night and Sunday..

Overnight low temperatures on Saturday look to remain around 4 to 7
degrees above normal for most locations, which will give way to
continued above normal temperatures for Sunday. Sunday is a bit of a
transition day though, as models begin to bring a low onshore over
the Pacific Northwest which will eventually push the high off to our
southeast as we get into the beginning of next week. This will open
up the monsoonal moisture tap over our region. For Sunday, models
indicate that the beginning of this monsoonal moisture should start
to work its way into the high country, as we remain situated along
the northwestern periphery of the high. This setup could lead to the
possibility of a few showers and storms pushing into the mountain
adjacent plains through Sunday afternoon and Sunday evening as well,
though the best chances for moisture will remain over the mountains
for Sunday. Daytime highs look to remain around 4 to 8 degrees above
normal for Sunday, though we will see a slight decrease from
expected temperatures on Saturday, especially over and near the
mountains where convective cloud cover will help to keep us cooler
through the hottest part of the day. Our far eastern plains could
still see triple digits under mostly sunny skies, but the majority
of the I-25 corridor should top out in the 90s, with mountain
valleys in the 80s and higher terrain locations in the 70s.

Monday Onwards..

By Monday, models indicate that we transition to a pattern of
slightly above normal temperatures and daily chances for afternoon
showers and thunderstorms, especially over and near the higher
terrain, thanks to the return of monsoonal moisture over the region.
Ensembles, especially GEFS members, show a strong signal for PWAT
anomalies exceeding the 100-140% range beginning Sunday and
persisting all the way through next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 540 PM MDT Fri Aug 16 2024

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. Winds will be light
(mostly less than 10 kts) and diurnally influenced at all terminals.
There is low confidence (less than 20 percent) of VCSH and
possible VCTS at KPUB until 02Z. If these do occur, There could
be strong outflows with abrupt wind changes and gusty winds
associated with these, even if tstms do not move directly
overhead.   -Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...PETERSEN
LONG TERM...EHR
AVIATION...STEWARD
Hazardous weather outlook, Aug 16, 11:22 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1122 AM MDT Fri Aug 16 2024

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1122 AM MDT Fri Aug 16 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible late this afternoon and early
this evening near the Raton Mesa, and over the plains along and
just north of the New Mexico border. Gusty winds to 50 mph and
occasional cloud to ground lightning will be the main storm
hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily showers and thunderstorms will return to the area starting
on Sunday, lasting through the rest of next week. Best coverage
will be over the Continental Divide, with fewer storms moving
east. Gusty winds, heavy rain, and lightning will be possible each
day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/GARBEROGLIO

In the hours before

Special weather statement, Aug 16, 4:33 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Fri Aug 16 2024

COZ079-086-087-162300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
433 PM MDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES THROUGH 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a weakening thunderstorm 8
miles east of Greenhorn Mountain, or 29 miles southwest of Pueblo,
moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3785 10498 3800 10490 3794 10457 3769 10469
TIME...MOT...LOC 2232Z 291DEG 10KT 3788 10485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KT
Special weather statement, Aug 16, 5:40 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
540 PM MDT Fri Aug 16 2024

COZ088-094-170015-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
540 PM MDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAS ANIMAS COUNTY
THROUGH 615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles northeast of
Trinchera to Branson. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Branson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3725 10409 3733 10349 3700 10351 3700 10409
TIME...MOT...LOC 2340Z 265DEG 23KT 3717 10390 3703 10390

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:34 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas26 min
Aug 17, 4:25 PM MDTSpecial Weather StatementPUBChaffee35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.